Hail, Wharton
- When
- July 19, 3:00 PM CST
- Where
- Wharton County, 2.89 mi NE of Wharton Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.276, -96.112
Penny sized hail was observed on County Road 428 just south of Wharton.
A shortwave disturbance generated clusters of thunderstorms that produced severe hail over Wharton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A shortwave disturbance generated clusters of thunderstorms that produced severe hail over Wharton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 19, 2:33 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 333 PM CDT FRI JUL 19 2013 .DISCUSSION... SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH OF SOUTHEAST TEXAS THIS AFTERNOON AS DEEPER MOISTURE BEGINS TO WORK INTO THE REGION. THE HEAVIEST SHOWERS HAVE NOW MOVED INTO THE NORTHERN EDGE OF THE HOUSTON METRO AREA STRETCHING ALONG A LINE FROM NEAR PRAIRIE VIEW EASTWARD TO LIBERTY. THE RAIN AND CLOUD COVER HAS HELPED TO HOLD TEMPERATURES DOWN AGAIN THIS AFTERNOON WITH MOST AREAS ONLY IN THE LOW TO MID 80S. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS WITH BRIEF HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING POSSIBLE. ALL OF THIS ACTIVITY IS ASSOCIATED WITH A WESTWARD MOVING UPPER LEVEL LOW CURRENTLY CENTERED OVER LOUISIANA. THIS FEATURE WILL CONTINUE TO TRAVEL WESTWARD THROUGH THE WEEKEND BRINGING INCREASING RAIN CHANCES TO SOUTHEAST TEXAS. HAVE RAISED POPS SLIGHTLY FOR SATURDAY AND SUNDAY AND THESE MAY NEED TO BE RAISED FURTHER STILL AS WE MOVE FORWARD IN TIME. TEMPERATURES REMAIN SOMEWHAT PROBLEMATIC THIS WEEKEND AS MOST AREAS WILL SEE SIGNIFICANT CLOUD COVER AND RAIN COOLED AIR. HAVE KEPT HIGH TEMPERATURES IN THE LOW 90S FOR MOST LOCATIONS ALTHOUGH A FEW SPOTS COULD WARM INTO THE MID 90S IF THEY MANAGE TO GET A FEW HOURS OF AFTERNOON SUN. PRECIPITATION COVERAGE WILL BEGIN TO DECREASE ON MONDAY AS THE UPPER LOW BEGINS TO BE ABSORBED BY A DEEPENING TROUGH ACROSS THE EASTERN UNITED STATES AND HIGH PRESSURE BUILDS INTO THE STATE. EXPECT DRIER WEATHER AND WARMING TEMPERATURES THROUGH THE END OF NEXT WEEK...WITH SOME LOCATIONS POSSIBLY SEEING A RETURN OF TRIPLE DIGIT HIGHS BY THIS TIME NEXT WEEK. 38 && .MARINE... WINDS OF 5 TO 15 KNTS WILL BE THE NORM THIS WEEK. IN THE SHORTER TERM EXPECT SCATTERED SHOWERS TO REDEVELOP TOWARD MORNING AND MAY FOCUS IN THE NEARSHORE WATERS WITH A LANDBREEZE...THEN EXPAND INLAND. IN GENERAL THE EASTERLY FLOW WILL BECOME MORE S TO SSW BY SATURDAY. RAIN CHANCES SHOULD TAPER OFF ON SUNDAY AS UPPER SHEAR AXIS WEAKENS OVER SETX. UPPER RIDGING TAKES HOLD BY LATE TUESDAY AND EXPECT LITTLE COVERAGE AT THAT POINT WITH A RETURN TO GREATER WINDS AT NIGHT AND LIGHTER WINDS DURING THE DAY OVER THE GULF WATERS. 45 && .AVIATION... SEABREEZE AND STORMS OUTFLOW FROM THE THE NORTHEAST FOCUSING A LINE OF STORMS FROM AROUND VCT-ARM-DWH-NORTH OF IAH-SOUTH OF 6R3-BPT. STORMS ARE SLOW MOVING AND SHOULD GENERALLY EXPAND AWAY FROM THE COAST THE NEXT COUPLE OF HOURS. WILL BE CLEARING OUT IAH/HOU/GLS/LBX WITH THE UPDATE SHORTLY. STILL EXPECTING REDEVELOPMENT AT OR BEFORE SUNRISE NEAR THE COAST AND THEN EXPANDING INLAND TOMORROW DURING THE MORNING AND AFTERNOON HOURS. 45 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 73 91 73 92 75 / 30 50 20 20 20 HOUSTON (IAH) 74 91 74 92 77 / 30 50 20 40 10 GALVESTON (GLS) 80 89 80 90 81 / 30 50 30 50 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...38
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 409 AM CDT FRI JUL 19 2013 TXZ163-164-176>179-195>200-210>214-226-227-235>238-200915- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 409 AM CDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THE STRONGER CELLS WILL BE CAPABLE OF PRODUCING SOME GUSTY WINDS. IN ADDITION...DUE TO SLOW STORM MOVEMENT...LOCALIZED HEAVY DOWNPOURS MAY PRODUCE A FEW INCHES OF RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SIMILAR CONDITIONS ARE EXPECTED ON SATURDAY AND SUNDAY. RAIN CHANCES WILL TAPER OFF EARLY NEXT WEEK AND A WARMING TREND WILL ENSUE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. GMZ330-335-350-355-370-375-200915- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 409 AM CDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OFFSHORE LATE TONIGHT AND SATURDAY MORNING AND AGAIN SATURDAY NIGHT AND SUNDAY MORNING. WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Houston radar (KHGX), 102 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 hail. Local standard time, as filed.
Penny sized hail was observed on County Road 428 just south of Wharton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469943.